Jump to content

Docusate & Contraindications....continue?

Posted
Kidagora Kidagora (New) New

Specializes in Emergency, Critical, Med/Surg, Psych.

Is there ever a circumstance where a patient would continue to receive docusate despite having signs of nausea and vomiting? I know it's contraindicated and supposed to be withheld but it was given by another student. The patient recieved ondansetron earlier in the day for nausea. He was also collecting vomit per doctor's orders and I guess being frequently monitored. I said the symptoms suggested holding the med but they said the ondansetron took care of the nausea and that they were being monitored so it was okay. It wasn't my patient and didn't know much about it so I let it drop. Thoughts?

Was this patient receiving iv fluids? Well since stool softeners take water from the body to perform their

action and vomiting brings on dehydration thats why they dont mix. But guaranteed they are giving the patient iv hydration and monitoring electrolytes maybe even cardiac rhythms ~

So thats why it isnt a problem but if at home patient takes both becomes severely dehydrated and hyperkalemic (high potassium) and as a result have real cardiac issues

Kidagora

Specializes in Emergency, Critical, Med/Surg, Psych.

The only IV I know he was on was vancomycin. Seems like everyone on the floor is on it. He also had a history of pancreatitis and was on methadone for opiod/EtOH/benzo withdrawal. I thought it might be related to that but still thought that any vomiting nixed administration of docusate. Is it a special case?

Well if the person was fluid sensitive it would be a problem. And ha ha yeah vanco is common but not as much as ancef, rocephin and arithromycin

Sorry, misread the first sentence. ]=

Edited by Sarah Hay
Blah.